Illinois, 2010

Flash Flooding and Hail in Illinois, May 24 to 25, 2010

May 24 to 25, 2010 · NWS ILX · 13 events in 8 counties and zones

An unseasonably hot and humid airmass was in place across central Illinois on May 24th with afternoon high temperatures reaching the lower 90s. A weak upper-level disturbance interacted with the unstable environment to produce scattered thunderstorms during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An unseasonably hot and humid airmass was in place across central Illinois on May 24th with afternoon high temperatures reaching the lower 90s. A weak upper-level disturbance interacted with the unstable environment to produce scattered thunderstorms during the evening. A few of the storms produced hail and gusty winds. The storms were very slow moving, so copious amounts of rainfall produced flash flooding in a few spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 24, 2:05 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, May 24, 2:05 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
305 PM CDT MON MAY 24 2010

.DISCUSSION...
ISSUED 305 PM CDT MON MAY 24 2010

MAIN CONCERNS CONTINUE TO BE PCPN CHANCES THROUGH THURSDAY AND
AGAIN EARLY NEXT WEEK...ALONG WITH TEMP FORECAST. MODELS IN FAIR
AGREEMENT AND LOOK REAL GOOD WITH OVERALL UPPER LEVEL PATTERN AND
SFC FEATURES...OR THE LACK OF SFC FEATURES. A BLEND OF ALL SHORT
TERM MODELS LOOKS GOOD FOR THIS PACKAGE. AN ENSEMBLE BLEND LOOKS
GOOD FOR THE EXTENDED FORECAST.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

WARM AND HUMID AIRMASS WILL REMAIN OVER THE REGION FOR THE NEXT
COUPLE OF DAYS. HOWEVER...THERE IS NOT ANY REAL SFC BOUNDARIES FOR
ORGANIZED CONVECTION TO TAKE PLACE...SO ALL THAT IS LEFT IS SCT
CU. HOWEVER...WILL KEEP MENTION OF SCT OR ISOLD THUNDERSTORMS IN
FORECAST FOR THIS EVENING. WITH SIMILAR AIRMASS/SITUATION
CONTINUING INTO WEDNESDAY...WILL KEEP SAME FORECAST GOING FOR NOW.
WILL HAVE SCT/ISOLD THUNDERSTORMS IN AFTERNOON AND EARLY EVENING
HOURS...FOLLOWED BY MOSTLY CLEAR SKIES AND DRY WEATHER. TEMPS WILL
ALSO REMAIN ABOVE NORMAL IN THE MIDDLE TO UPPER 80S.

BY THUR...THE RIDGE BREAKS DOWN SOME AND A WEAK SFC WAVE IS
FORECAST TO MOVE ACROSS THE REGION. THIS WILL PROVIDE A BETTER
CHANCE OF CONVECTION OVER THE AREA DURING THE DAY THURSDAY...SO
WILL HAVE 30 POPS IN FORECAST FOR THUR. CONVECTION SHOULD DIMINISH
AND/OR MOVE EAST BY EVENING...LEAVING IT DRY FOR THUR NIGHT. TEMPS
WILL BE SLIGHTLY COOLER THURSDAY...BUT STILL ABOVE NORMAL.

LONG TERM...FRIDAY THROUGH MONDAY

DRY AND SLIGHTLY COOLER WEATHER WILL CONTINUE INTO THE NEXT
WEEKEND AS UPPER LEVEL RIDGING IS NOW WEST OF THE AREA AND THE CWA
WILL SEE NORTHERLY TO NORTHEASTERLY WINDS. THIS WILL CONTINUE
THROUGH THE WEEKEND AS THE HIGH PRSS SHIFTS TO THE EAST. THERE IS
ANOTHER FRONT THAT MIGHT MOVE INTO THE REGION SUNDAY NIGHT/MONDAY
AND BRING ANOTHER CHANCE OF PCPN. HOWEVER...THIS IS FIRST FORECAST
THAT IT HAS SHOWED UP...SO WILL WAIT FOR ADDITIONAL MODEL FORECAST
BEFORE ADDING AND JUST HAVE SLIGHT CHANCE IN FORECAST FOR NOW.

COOLER TEMPS LOOK TO BE ON TAP FOR THE EXTENDED AS SFC RIDGE SITS
JUST TO THE NORTHWEST OF THE AREA GIVING US NORTHERLY TO NORTHEAST
WINDS THROUGH MOST OF THE PERIOD. MEX GUIDANCE DID NOT LOOK TOO
BAD...BUT ADJUSTED DOWNWARD A LITTLE.

AUTEN
&&

.AVIATION...
ISSUED 1202 PM CDT MON MAY 24 2010

VFR CONDITIONS EXPECTED TO PREVAIL DURING THE TAF PERIOD. DIURNAL
CUMULUS HAS BEEN RAPIDLY EXPANDING OVER THE NEXT COUPLE HOURS.
WILL SEE SCATTERED TO BROKEN CLOUDS UNTIL NEAR SUNSET...THEN THESE
CLOUDS WILL DISSIPATE. THEY ARE EXPECTED TO FORM AGAIN BEGINNING
AROUND 15Z TOMORROW.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...BUT EXPECTED COVERAGE IS TOO SMALL TO MENTION AT THIS
TIME.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 24, 2:06 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT MON MAY 24 2010

ILZ027>031-036-037-040-041-047-049-050-251100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
306 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...ALONG AND WEST OF THE ILLINOIS RIVER.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. LIGHTNING
AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY
STORMS THAT DEVELOP. HOWEVER...MOST LOCATIONS WILL REMAIN DRY.

THE ILLINOIS RIVER AT PEORIA WILL BE NEAR FLOOD STAGE THROUGH
EARLY TUESDAY. DOWNSTREAM...FLOODING IS EXPECTED TO PERSIST
FOR SEVERAL MORE DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY
AFTERNOONS...AS WELL AS ON THURSDAY. LIGHTNING AND BRIEF HEAVY
DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP.
HOWEVER...A FEW STORMS ON TUESDAY MAY APPROACH SEVERE LEVELS.

HEAT INDEX VALUES WILL BE IN THE LOWER 90S TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048-051>057-061-251100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
306 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. LIGHTNING
AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY
STORMS THAT DEVELOP. HOWEVER...MOST LOCATIONS WILL REMAIN DRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY
AFTERNOONS...AS WELL AS ON THURSDAY. LIGHTNING AND BRIEF HEAVY
DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP.

HEAT INDEX VALUES WILL BE IN THE LOWER 90S TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-251100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
306 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. LIGHTNING
AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY
STORMS THAT DEVELOP. HOWEVER...MOST LOCATIONS WILL REMAIN DRY.

MINOR FLOODING WILL CONTINUE ALONG THE WABASH RIVER...FROM AROUND
HUTSONVILLE UPSTREAM...FOR SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY
AFTERNOONS...AS WELL AS ON THURSDAY. LIGHTNING AND BRIEF HEAVY
DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP.

HEAT INDEX VALUES WILL REACH THE LOWER 90S TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

The radar

The Lincoln radar (KILX), 8 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Logan

When
May 24, 5:50 PM CST to 5:51 PM CST
Where
Logan County, 4 mi SW of Beason
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.109, -89.254

Thunderstorm Wind, Sangamon

When
May 24, 6:30 PM CST
Where
Sangamon County, 1 mi S of Chatham
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.656, -89.700

A large cottonwood tree was blown down onto power lines, resulting in a four hour power outage.

Hail, Sangamon

When
May 24, 6:35 PM CST to 6:42 PM CST
Where
Sangamon County, Springfield
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.800, -89.650

Thunderstorm Wind, Sangamon

When
May 24, 6:40 PM CST
Where
Sangamon County, Divernon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.570, -89.670

Several trees were knocked down onto powerlines, resulting in a brief power outage in parts of Divernon.

Hail, Piatt

When
May 24, 7:00 PM CST to 7:01 PM CST
Where
Piatt County, 2 mi NE of Monticello
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.050, -88.543

Hail, Tazewell

When
May 24, 7:30 PM CST to 7:31 PM CST
Where
Tazewell County, Pekin
Measured
1 in hail
Reported by
Public
Coordinates
40.570, -89.630

Hail, Tazewell

When
May 24, 7:41 PM CST to 7:42 PM CST
Where
Tazewell County, Pekin
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.570, -89.630

Hail, De Witt

When
May 24, 8:00 PM CST to 8:05 PM CST
Where
De Witt County, Lane
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.120, -88.850

Flash Flood, Menard

When
May 24, 8:00 PM CST to May 25, 2:00 AM CST
Where
Menard County, 2.65 mi S of Hubley to 3.55 mi S of Culver
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.092, -89.677

Slow moving, training thunderstorm cells produced an area of flash flooding in eastern Menard County. Rainfall rates of nearly 1.50 inches per hour for more than 3 hours were reported. Rainfall totals of nearly 5.00 inches were reported near the Logan County line. Many rural roads were inundated by the flooding.

Flash Flood, Logan

When
May 24, 8:00 PM CST to May 25, 2:00 AM CST
Where
Logan County, 1.76 mi NW of Middletown to 3.8 mi WSW of Middletown
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.117, -89.605

Slow moving, training thunderstorm cells produced an area of flash flooding in western Logan County. Rainfall rates of 1.50 inches per hour were reported for about three hours. Many rural roads were inundated by the flooding, particularly near Middletown.

Hail, Tazewell

When
May 24, 9:20 PM CST to 9:21 PM CST
Where
Tazewell County, Morton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -89.450

Hail, McLean

When
May 24, 10:49 PM CST to 10:50 PM CST
Where
McLean County, 3 mi NE of Bloomington
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.511, -88.940

Thunderstorm Wind, Marshall

When
May 24, 11:00 PM CST to 11:01 PM CST
Where
Marshall County, Varna
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.030, -89.230

Several trees and power lines were blown down near Route 17 and Route 89.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227257, 228976, 227258, 230466, 227260, 227261, 227262, 227263, 237486, 237489, 227264, 227265, 227282.